Sleep problems in a child undergoing treatment for cancer may result from:
Feelings of Anxiety and/or Depression
The diagnosis of cancer and fears about what the treatment will be like can make it difficult for you and your child to fall asleep.
Environmental Noise or Change
Being in a hospital, Ronald McDonald House, hotel, or other unfamiliar location may make it difficult to sleep. Studies have shown that the number of times someone enters or leaves a child’s hospital room at night directly relates to the tiredness the child reports.
Lack of Activity
Your child is used to being active, walking, playing, and running, all of which tires him or her out. In the hospital, the lack of activity may make it hard to fall asleep. A program to help hospitalized children receiving chemotherapy increase their activity and sleep better (Hinds et al., 2007 b) uses regular exercise on a stationary bike to help kids get some exercise to help them sleep better.
A number of drugs given to young cancer patients, especially steroids, can interfere significantly with a child’s sleep and behavior (Hinds et al., 2007 c).
If your child doesn’t sleep:
- You may not sleep;
- He or she will be more irritable, less responsive, more frustrated, bored, and unhappy; and
- He or she will be less likely to take all their medication.
If you don’t sleep:
- You will be less available to your sick child;
- You will be more irritable and more easily frustrated and impatient;
- You will feel less able to take in the important messages you receive about your child’s care and less clear in asking questions, making decisions, being patient with your sick child and your other children and spouse;
- You may get angry more easily at hospital staff; and
- You may resent that the child’s other parent is sleeping at home (if you are in the hospital).
Signs to look for:
- Your child doesn’t want to go to sleep at night or tries to avoid bedtime;
- Your child is complaining about having trouble falling asleep and/or waking up frequently during the night;
- Your child is sleeping more during the day than you feel they should even with the medication they may be taking;
- Your child complains of feeling more tired and sleepy during the day, even when medication is considered. Sometimes, when your child is on many medications, or the dosage has just been changed, it is difficult to know whether your child is reacting to the medication, having sleep problems, or feeling depressed. When this occurs, talk to the doctor to sort this out.